'Rapid response to prednisolone!

Two days on 15mg prednisolone (not enteric coated). Despite my CRP being 1 aqnd ny ESR 8, my GP agreed to allow my to have a trial of prednisolone, He had actually prescribed 5mg daily, but because of the severity of my symptoms and a heavy travelling today I've taken 25mg both days and on both days the buttock, thigh and shoulder pain disappeared for over 12 hours, although my back still plays up at times, Tomorrow I'll take 10mg then the 5mg. My typing is becoiming increasingly erratic asnd dreadful. I think I am going mad.

9 Replies

  • Hi missrat,

    You will be 'buzzing ' on that dose, but because of your response to 25mg I am advising you to stick with it. In a few days time it is likely to shift all the pain. If you drop now, you are courting disaster! PMR is a tricky enemy and will use every chink in your armour to make a huge comeback. Don't give it the chance. Give pred a real try to knock the pain for six.

    I was put on 30mg twice and both times that dose knocked the pain out in 3 hours.

    If you drop as quickly as you are saying, you might as well not have bothered in the first place - you'll be back to square one - please don't do it! Stay on the dose.

    By the way, you're not going mad, you're just getting the 'high' most of us get with pred on the top doses. I remember it well - I felt 16 again and 'full of it' so to speak.

    You sound to me as classic PMR so don't fool around - this illness can turn really nasty. Try the dose for a couple of weeks - see how you go. If all is well, then drop to 20mg. Stay with us!

    Pats. ps. My bloods have always been negative for inflammation and I have had PMR for over 2 years.

  • My GP had only seen 2 cases of PMR in 20 years and so he "overdosed" me and started me on 40mg. I was hyper, couldn't sleep, crying etc etc. I investigated and found that because I had no symptoms of GCA I should have been started on 15mg. I reduced myself and went back to the GP who said "That's good, I like a patient who takes interest in their health" ! ! Not sorry for overdosing you ! Take care x

  • Hello missrat

    If I were you I would be cautious about just increasing your steroid dose to 25 without medical advice and monitoring. 15 to 20 mgs is the usual recommended starting dose for PMR, with a recommendation to stay at that dose for about 3 weeks, and if you felt at least 75% better following the 2 days on 15mgs then that dose was doing its job. However, your plan to decrease right down to 10mg in one step today and then to 5mg would result in a return of all the pain and send you back to square one.

    Although you were wise to start on 15mg and not the 5mg dose you say your GP recommended, I do feel concerned that he may have had his reasons for avoiding too high a dose in your case, especially as you have mentioned in previous posts that you suffer from chronic depression, diabetes, high blood pressure and cholesterol (is there a non-statin you could try for that by the way because of the possible risk of muscle pain?).

    As you have successfully recovered from PMR in the past, it may perhaps help you to follow a similar reduction routine again?

    Is it possible for you to seek an appointment with another GP in your surgery who might perhaps consider referring you to a rheumatologist? Do keep in touch and I wish you well.

  • I have to admit I am stunned reading this and not sure I have got it right... Are you saying that your GP prescribed 5mg of Pred but you chose to take five times that dose instead?

    I am fairly new to this stuff but from what I am reading here about your self dosing and dramatic reduction plans you could be putting yourself at risk...PLEASE go back to your GP and tell them what you have been doing and let them help you to manage this safely.

  • Hi Missrat....seems like your GP is not up to date on the reduction of prednisone....Read previous blogs about the 3 to 4 weeks at certain mg, then reducing by 1 mg next 3 to 4 wks...i would see a rheumatologists. I started at 60 mg for one day. then 50mg next day,by day 6 i was at 10 mg....then it has been 1 mg reduction every 4 weeks....i still have poly with me but life is so much better and manageable with just 5mg per day....best of luck...Carris

  • I am relatively a "new girl" on steroids (although nearly 60 yrs of age and initially scared about taking them at all) .... but I do know it can be dangerous to alter the dose once started unless you do it in a vey controlled way with GP's input and advice at each stage. As mentioned by others, you ought to read some of the advice on this support network about reducing doses gradually and you will understand a little more. Please take care - your self medication sounds alarming.

  • Why I put 25mg I don't know - I took 15mg, and today 10mg . which were my dosages last time. My doctor should be back next week. I've been reasonably OK on 10mg today.

  • Hello again missrat

    Well, we can all relax a bit now!! Not completely though as I'm just hoping that reducing from 15mg to 10 after just a couple of days, and in one fell swoop rather than via 12.5, doesn't cause a return of full blown pain. I wish you well.

  • Hi missrat,

    So glad you are feeling reasonable on these lower doses, but reducing quickly can cause a flare, so if your pain increases then return to the dose that worked and make smaller drops thereafter.

    For me, reducing down from 30mg to 25mg and then to 20mg was easy - I felt no side effects, but once on pred below 20mg the drops caused side effects and I could only reduce by 1mg at a time every 2 and a half weeks.

    Good luck. I must apologise for not knowing about your other health concerns, but have had quite a lot of time ' off duty' lately dealing with family problems, and have so may unread emails to deal with that I missed your early messages.


You may also like...